My lover has been on TPN, for wasting syndrome, about a year now. He eats nothing and drinks only herbal teas. His viral load has dropped significantly with Crixivan, AZT, and 3TC, but still he won't eat a thing. How long can he live like this? If he trys to eat he throws up, can the stomach relearn to take solid foods?
The direct answer to your question is "indefinitely." TPN (total parenteral nutrition) provides complete nutrition through an intravenous infusion-- in other words, it meets all nutritional needs. But it has to be given through a central venous catheter, which can become infected, and at up to $500 per day it's a pretty expensive meal. So the more fundamental question is "why can't he eat?" It's important, before resigning yourself to life-long TPN, to figure out whether there is some cause for nausea that can be corrected. Probably the most common cause is medication side effects. Sometimes changing a single medication can make all the difference in the world. When it's clear that nausea is not a result of medications, the next step is usually an endoscopy, which can diagnose diseases of the stomach such as CMV gastritis, gastric lymphoma, and Kaposi's sarcoma. Some people with brain lesions (such as toxoplasmosis or lymphoma) can have what is often called "central nausea." These would be detected by an MRI scan of the brain. Finally, there are a number of medications that can help to control the symptoms of nausea, as well as medications that will stimulate the appetite. When it is clear that there is no correctable cause for the nausea and that nutritional needs cannot be met through diet alone, then it is reasonable to consider artificial feeding: either parenteral (through an IV line, as with TPN) or enteral (through a tube that goes directly into the stomach or small intestine).